Alert archive / Tennessee / Flash Flood Warnings in 2019
Flash Flood Warning 22, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 1, 2019, 7:29 PM EDT for McMinn County, Tennessee. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2019, 7:29 PM EDT (23:29 UTC)
- Expired
- Aug 1, 2019, 8:33 PM EDT
- In force
- 64 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County McMinn County, TN
The radar
The Knoxville radar (KMRX), 129 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 233 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190
WGUS54 KMRX 012329
FFWMRX
TNC107-020230-
/O.NEW.KMRX.FF.W.0022.190801T2329Z-190802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
729 PM EDT Thu Aug 1 2019
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Southeastern McMinn County in east Tennessee...
* Until 1030 PM EDT.
* At 726 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen during the past hour. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Athens, Etowah and Englewood.
Additional rainfall amounts of one inch or more is possible in the
next hour before the thunderstorms weaken or move out of the
warned area.
LAT...LON 3534 8458 3541 8462 3550 8446 3546 8444
3546 8445 3545 8443 3543 8444 3542 8443
3540 8443 3540 8441 3538 8441 3531 8450
$$
TD2 follow-up statements
683
WGUS74 KMRX 020015
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
815 PM EDT Thu Aug 1 2019
TNC107-020230-
/O.CON.KMRX.FF.W.0022.000000T0000Z-190802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McMinn TN-
815 PM EDT Thu Aug 1 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR
SOUTHEASTERN MCMINN COUNTY...
At 810 PM EDT, Doppler radar indicated that the heavy rain has ended
from earlier thunderstorms. Up to two inches of rain had already
fallen. Runoff will likely continue for the next hour.
Some locations that may still experience flooding include...
Athens, Etowah and Englewood.
Only light rainfall amounts are expected in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3534 8458 3541 8462 3550 8446 3546 8444
3546 8445 3545 8443 3543 8444 3542 8443
3540 8443 3540 8441 3538 8441 3531 8450
$$
TD155
WGUS74 KMRX 020033
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
833 PM EDT Thu Aug 1 2019
TNC107-020042-
/O.CAN.KMRX.FF.W.0022.000000T0000Z-190802T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
McMinn TN-
833 PM EDT Thu Aug 1 2019
...THE FLASH FLOOD WARNING FOR SOUTHEASTERN MCMINN COUNTY IS
CANCELLED...
The heavy rain has ended over the warning area. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3534 8458 3541 8462 3550 8446 3546 8444
3546 8445 3545 8443 3543 8444 3542 8443
3540 8443 3540 8441 3538 8441 3531 8450
$$
TDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:02 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 1, 3:02 PM EDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Morristown TN 302 PM EDT Thu Aug 1 2019 .SHORT TERM...(Tonight and Friday)... Longwave upper-level troughing will continue tonight and Friday across the region with a similar pattern in place. As showers and thunderstorms decrease in coverage this evening with the loss of daytime heating, we will have a clearing sky. Areas that received rain this evening and river valleys are likely to experience some fog by Friday morning. Overnight lows should be near seasonal normals. Morning fog will dissipate midmorning with increasing convective mixing and cumulus development along the higher elevations by midday. Once again, highest PoPs will be along the higher elevations of the mountains and the Cumberland Plateau. MLCAPE should be near 1000 J/kg and effective bulk shear will be approximately 10 to 20 kt. This will again favor mostly pulse convection with a few localized downbursts possible. Moisture will be increasing with PW values near 1.7 inch, so a few heavy downpours will be possible. Temperatures are expected to be within a few degrees of normal. .LONG TERM...(Friday night through Thursday)... A blocking pattern with strong ridges over the desert SW and the western Atlantic will maintain a broad trough over the eastern Conus through the weekend. The pattern that we have seen for the past few days of scattered afternoon showers and t'storms mainly initiating in the Plateau and mountains will continue into Saturday. A slight change to the pattern is expected to arrive Saturday night when a shortwave trough drops southeast from the MO Valley to AR. A midlevel deformation zone develops over the TN Valley/Srn Appalachians that will enhance lift as a southerly low-to-midlevel flow strengthens. PW values rise to near 2 inches by Sunday morning, so heavy rainfall may be possible at times. The slow movement of the trough suggests this heavy rain potential may continue all day on Sunday. However, there is still uncertainty with this system as models are not all in agreement. The NAM and GFS agree on the wet scenario, while the ECMWF and SREF are much drier, showing a less amplified trough that keeps deep moisture to our south. For this package, will raise PoPs to likely for most of the area, except SW VA, and will add a mention of heavy rain/localized flooding potential to the HWO. The broad trough begins to make some eastward progress on Monday, which will begin a start of lowering rain chances through the rest of the forecast. PoPs will remain in the chance range on Monday with the trough axis overhead, but lower to a slight chance Tuesday as it moves east of the Appalachians. Through Wednesday and Thursday, we will have a NW flow aloft that should result in little if any rain chances both days and near normal temperatures. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 70 88 70 86 / 30 50 30 40 Knoxville McGhee Tyson Airport, TN 69 86 69 86 / 20 30 20 50 Oak Ridge, TN 69 87 68 86 / 20 30 20 40 Tri Cities Airport, TN 65 85 64 84 / 20 40 30 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && JB/DGS
Hazardous weather outlook, Aug 1, 3:06 PM EDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 306 PM EDT Thu Aug 1 2019 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-021915- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 306 PM EDT Thu Aug 1 2019 /206 PM CDT Thu Aug 1 2019/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Scattered showers and thunderstorms can be expected, especially this afternoon into early evening. A few of these thunderstorms may become strong to severe, with locally damaging winds along with torrential downpours which may cause localized flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Numerous showers and thunderstorms on Sunday may have the potential to produce heavy rainfall and localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters are encouraged to submit any reports of severe weather through the web by going to www.weather.gov/mrx/SpotterReports.
In the hours before
Local storm report, Aug 1, 6:27 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM FLASH FLOOD BEARDEN 35.94N 84.01W
08/01/2019 KNOX TN 911 CALL CENTER
FLOODING/FLASH FLOODING AT NORMAL FLOOD
PRONE AREAS INCLUDES AROUND PAPERMILL ROAD.
SOCIAL MEDIA INDICATES WATER OVER BRIDGE
NEAR PAPERMILL AS WELL.
&&
MJBSpecial weather statement, Aug 1, 6:42 PM EDT, 47 minutes before
Special Weather Statement National Weather Service Morristown TN 642 PM EDT Thu Aug 1 2019 TNZ102-012315- East Polk TN- 642 PM EDT Thu Aug 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK COUNTY UNTIL 715 PM EDT... At 642 PM EDT, Doppler radar was tracking a strong thunderstorm over Ducktown, moving south at 5 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ducktown, William L. Davenport Refuge, Copperhill and Big Frog Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3499 8455 3510 8450 3507 8431 3499 8432 TIME...MOT...LOC 2242Z 010DEG 6KT 3502 8441 TD
Local storm report, Aug 1, 6:57 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG ENGLEWOOD 35.43N 84.49W
08/01/2019 MCMINN TN LAW ENFORCEMENT
A FEW TREES DOWN NEAR THE ENGLEWOOD AREA.
&&Special weather statement, Aug 1, 6:59 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
659 PM EDT Thu Aug 1 2019
VAZ008-012345-
Washington VA-
659 PM EDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY UNTIL
745 PM EDT...
At 658 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon. This storm was nearly stationary.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Abingdon, Hilander Park, Lindell, Emory-Meadow View and Holston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also possible with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3659 8203 3659 8205 3660 8206 3675 8219
3679 8214 3680 8211 3681 8211 3686 8205
3687 8202 3687 8201 3676 8181
TIME...MOT...LOC 2258Z 315DEG 3KT 3677 8205
TDSpecial weather statement, Aug 1, 7:02 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
702 PM EDT Thu Aug 1 2019
TNZ017-VAZ005-012345-
Sullivan TN-Scott VA-
702 PM EDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SULLIVAN AND SOUTHEASTERN
SCOTT COUNTIES UNTIL 745 PM EDT...
At 701 PM EDT, Doppler radar was tracking a strong thunderstorm near
Weber City, or near Kingsport, moving southwest at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Kingsport, Weber City, Colonial Heights, Spurgeon, Warriors Path
State Park, Blountville, Hiltons, Bloomingdale and Bays Mountain
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3653 8228 3643 8256 3658 8262 3657 8260
3660 8261 3668 8243
TIME...MOT...LOC 2301Z 073DEG 8KT 3658 8249
DHSpecial weather statement, Aug 1, 7:22 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
722 PM EDT Thu Aug 1 2019
NCZ060-TNZ087-101-102-020015-
Cherokee NC-West Polk TN-East Polk TN-Southeast Monroe TN-
722 PM EDT Thu Aug 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEROKEE...
NORTHEASTERN POLK AND SOUTH CENTRAL MONROE COUNTIES UNTIL 815 PM
EDT...
At 722 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Ducktown, moving west at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Hiawasse Dam, Coker Creek, Violet, Turtletown and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3524 8454 3527 8444 3524 8437 3531 8429
3534 8420 3517 8408 3506 8450
TIME...MOT...LOC 2322Z 073DEG 16KT 3523 8426
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:17 PM EDT | Areal Flood Advisory | MRX | Carter, Sullivan | 118 min |
| Jul 31, 8:19 PM EDT | Special Weather Statement | MRX | Washington | 26 min |
| Jul 31, 9:32 PM EDT | Special Weather Statement | MRX | Washington | 28 min |
| Aug 1, 2:22 PM EDT | Special Weather Statement | MRX | Morgan | 38 min |
| Aug 1, 2:36 PM EDT | Special Weather Statement | MRX | Sevier | 39 min |
| Aug 1, 3:00 PM EDT | Areal Flood Advisory | MRX | Sevier | 60 min |
| Aug 1, 3:46 PM EDT | Special Weather Statement | MRX | Monroe | 44 min |
| Aug 1, 4:47 PM EDT | Special Weather Statement | MRX | Claiborne | 43 min |
| Aug 1, 4:54 PM EDT | Special Weather Statement | MRX | Knox | 51 min |
| Aug 1, 5:11 PM EDT | Special Weather Statement | MRX | Bradley | 49 min |
| Aug 1, 5:21 PM EDT | Areal Flood Advisory | MRX | Knox | 114 min |
| Aug 1, 5:37 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox | 38 min |
| Aug 1, 5:47 PM EDT | Flash Flood Warning | MRX | Knox | 68 min |
| Aug 1, 6:22 PM EDT | Special Weather Statement | MRX | McMinn | 53 min |
| Aug 1, 6:42 PM EDT | Special Weather Statement | MRX | Polk | 33 min |
| Aug 1, 6:42 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe | 48 min |
| Aug 1, 6:51 PM EDT | Areal Flood Advisory | MRX | McMinn, Monroe | 114 min |
| Aug 1, 7:02 PM EDT | Special Weather Statement | MRX | Sullivan | 43 min |
| Aug 1, 7:05 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins, Sullivan | 40 min |
| Aug 1, 7:22 PM EDT | Special Weather Statement | MRX | Polk | 53 min |
| Aug 1, 7:42 PM EDT | Special Weather Statement | MRX | Sullivan | 48 min |
Nearby
Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.